• What happens when you have lung cancer and start coughing bloody phlegm?

    Asked by Karenhopeful on Monday, November 19, 2012

    What happens when you have lung cancer and start coughing bloody phlegm?

    I had uterine cancer 2007. Spread to lungs, brain, stomach, omentum, rib bone, lesions on liver. Was doing well with carbo platin taxol for 8 months. It quit working. Now taking gemzar and taxotere. Coughing and weakness seem to have gotten much worse after starting this treatment. I've had one cycle: once a week for two weeks and then 2 weeks off. more littel side affects as well

    4 Answers from the Community

    4 answers
    • FreeBird's Avatar

      That can happen with lung cancer. I was told about half of the time. I don't know if that's accurate. When my dad had his lung cancer, there was a little bit of blood in streaks, but not bad. I would write it down and mention it to the doctor just so they're aware of it, because they're more familiar with your situation. If it's a great deal of blood as a change that you noticed, I would let them know right away, and see what they think.

      Boy oh boy you really have a lot going on, huh? How much blood are you coughing up, and how often?

      almost 4 years ago
    • cancervivor's Avatar

      My mother had lung cancer, she would cough up a lot of blood. To the point it wouldn't stop with out a breathing treatment of a particular medication that would make it stop right away. I cannot remember the name of the drug. but it sure worked good.

      Hope you do better.

      almost 4 years ago
    • Carol-Charlie's Avatar

      I hope you called your oncologist right away. Don't sit on this until the next visit... It could be anything... and rather than worry, I'd get on the phone. I know me... I'd be planning what to wear for eternity over some little thing... Go find out.

      almost 4 years ago
    • carm's Avatar

      Karenhopeful, you pose an interesting question. My name is Carm and I am an oncology/end of life nurse that specializes in gyne cancers. Hemoptysis, or blood tinged sputum can indirectly stem from the Gemzar because it does lower your platelet count and so it could happen because of that. Sometimes tumor burden gets too close to a vessel and can cause bleeding as well. But, because you have cancer, not everything could be related to the disease. A sinus infection can cause this as well and that could account for the symptoms. You should alert your oncologist or the staff and see what they suggest. If you are taking low dose aspirin for cardiac protection coupled with a drug like Gemzar that lowers your platelet count, your blood will thin and leak out of the veins. Gemzar is actually a very good drug so I would contact your doctor and see what he recommends. I live in Illinois and the weather is much like yours, very unpredictable and unusual for this time of year so it would not suprise me if it was affecting your sinuses. Good luck, Carm.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more endometrioid adenocarcinoma questions.  Also, don't forget to check out our Endometrioid Adenocarcinoma page.